Infectious diseases: antituberculosis drug toxicity: practice question

A General Medicine question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

General Medicine · Infectious diseases: antituberculosis drug toxicity

Sample item

A 45-year-old man in the second month of a daily four-drug antituberculosis regimen reports blurred vision. Visual acuity is reduced and he cannot distinguish red from green. Which drug is responsible?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

B. Ethambutol

Ethambutol causes dose-related retrobulbar optic neuritis, presenting with reduced acuity, central scotoma and loss of red-green colour discrimination. It is reversible if the drug is stopped early, so patients are told to report visual symptoms at once. Baseline and follow-up visual checks matter especially in renal impairment, since ethambutol is renally cleared.

Option by option

  • A. Pyrazinamide

    Pyrazinamide causes hepatotoxicity and hyperuricaemia with arthralgia.

  • B. Ethambutol (correct)

    Optic neuritis with colour vision loss is the signature toxicity of ethambutol.

  • C. Rifampicin

    Rifampicin causes orange body fluids, hepatitis and drug interactions through enzyme induction.

  • D. Isoniazid

    Isoniazid classically causes peripheral neuropathy and hepatitis; optic neuritis is rare and less typical.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More General Medicine questions

Questions about this General Medicine question

What is the answer to this General Medicine question?

The best answer is B, Ethambutol. Ethambutol causes dose-related retrobulbar optic neuritis, presenting with reduced acuity, central scotoma and loss of red-green colour discrimination.

Why is "Pyrazinamide" not the answer?

Pyrazinamide causes hepatotoxicity and hyperuricaemia with arthralgia.

Why is "Rifampicin" not the answer?

Rifampicin causes orange body fluids, hepatitis and drug interactions through enzyme induction.

Why is "Isoniazid" not the answer?

Isoniazid classically causes peripheral neuropathy and hepatitis; optic neuritis is rare and less typical.

What concept does this question test?

It tests Infectious diseases: antituberculosis drug toxicity in General Medicine. It is reversible if the drug is stopped early, so patients are told to report visual symptoms at once. Baseline and follow-up visual checks matter especially in renal impairment, since ethambutol is renally cleared.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Infectious diseases: antituberculosis drug toxicity?

For each disease know the classic presentation, the best test, and the first-line treatment. Then use the flashcards and the other General Medicine questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.